Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 35, NWS Blacksburg, VA

July 6, 2003Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 6, 2003, 7:01 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 7:01 PM EDT (23:01 UTC)
Expired
Jul 6, 2003, 10:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 062307
FFWRNK
NCC193-070200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 1000 PM EDT

* AT 701 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER 
  OF THUNDERSTORMS PRODUCING HEAVY RAIN AS THEY TRACK EAST AT 25 MPH.
  ADDITIONAL THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP AND MOVE IN 
  FROM THE WEST.  MANY SMALL CREEKS HEADING SOUTH FROM NEAR THE BLUE RIDGE
  MAY RISE RAPIDLY AND FLOOD.  THIS INCLUDES THE NORTH...MIDDLE... 
  AND NORTH FORK OF THE REDDIES RIVER.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1000 PM EDT INCLUDE
  WILBAR AND HALLS MILLS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3627 8137 3614 8148 3616 8089 3636 8091
          3641 8111 3634 8133

$$

08
1 follow-up statement
000 
WGUS71 KRNK 070120
FFSRNK
NCC193-070145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT SUN JUL 6 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 10 PM EDT FOR
   NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...HAS BEEN 
   CANCELLED.

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA.  SCATTERED LIGHTER 
SHOWERS AND THUNDERSTORMS MAY STILL BRING SOME SMALL STREAMS AND 
CREEKS OVER THEIR BANKS...BUT ONLY NUISANCE FLOODING...IF ANY...WILL 
OCCUR.  

PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS IS STILL POSSIBLE 
ESPECIALLY NEAR THE BLUE RIDGE.  WITH NIGHTFALL UPON US...DO NOT 
DRIVE OVER ANY WATER COVERED ROADS.  THE WATER MAY BE DEEPER THAN 
YOU THINK. 

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

SN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:05 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 6, 2:05 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
205 PM EDT SUN JUL 6 2003

RADAR AGAIN SHOWING CLUSTERS OF SHRA/TSRA ESPCLY ACROSS THE W IN
ADVANCE OF DEEPER MOISTURE PLUME PER VAPOR LOOP AND WEAK UPPER S/W.
EXPECT THIS IN CONJUNCTION WITH LEE TROF AND GOOD INSTAB/MOISTURE
CNVRGNC PER MSAS TO KEEP DECENT POPS GOING THIS EVENING...THEN
LINGERING A BIT OVERNIGHT GIVEN DEEPER RH COLUMN THAN THE PAST FEW
NIGHTS. OTRW WILL CALL IT GNRLY PC AS CU FADES SOME WITH LOSS OF
HEATING OUTSIDE RESIDUAL SHRA LATER. TEMPS SIMILAR TO THE PAST FEW
WITH BASIC RANGE OF 65-70 ON TRACK.

MON-TUE...APPEARS SOME DRYING FINALLY IN STORE BY TUE AS INIT SRN
S/W PASSES MON AND UPPER RIDGING SHIFTS WESTWARD ALLOWING A DRIER
W/NW TRAJ ALOFT TO ADVECT IN. POPS A BIT IFFY MON IN WAKE OF IMPULSE
BUT THINK ENOUGH BLYR RH TO KEEP CHCY POPS GOING ESPCLY SRN TIER
CLOSER TO DEEPER RH AND WEAK UVV. APPEARS ENOUGH MIXING/DOWNSLOPE TO
BREAK OUT OF EARLY CLOUDS/MORNING SHRA TO PC WITH TEMPS CLOSE IF NOT
ABOVE THOSE OF TDY. QUESTS MON NGT/TUE WITH HOW MUCH DRYING WILL
TAKE PLACE AS ETA HAS LINGERING RH WHILE GFS DRIVES A STRONGER S/W
SE TAKING DEEP RH AWAY. SINCE HAVE SLGT CHCS GOING AND WET
BLYR...THINK BEST TO STAY WITH SOME POPS ESPCLY GIVEN GFS FEEDBACK
OF LATE. PROBABLY ENOUGH DRYING TO PUSH TEMPS IN THE 90S E TUE UNDER
DOWNSLOPE BUT WILL HOLD BELOW HOT MAV VALUES FOR NOW.

EXTENDED...SE PROGRESSION OF MAIN NRN STREAM TROF THE BASIC ISSUE BY
WEEKS END WITH TIMING OF SUBSEQUENT WAVES AHEAD OF THIS FEATURE IN
QUESTION. EXPECT WEAK BOUNDARY TO THE N AND AT LEAST WEAK IMPULSES TO
BRING MOISTURE BACK BY WED SO WILL KEEP LOW CHCS GOING TUE
NGT...THEN INCREASING WED PER SOME MCS THREAT. NEW GFS NOW
SUGGESTING A TREND SIMILAR TO PAST CANADIAN SOLNS WITH FROPA HOLDING
OFF TIL THU NGT/FRI ASSOCD WITH STRONG DIGGING 5H TROF FOR JULY.
THUS GIVEN SOME FCST SLOWING WILL CONT CHCY POPS THU AND SLOWLY
TAPER THU NGT WITH DRIER/SOMEWHAT COOLER WX FOR FRI-SUNDAY.
JH/JDS

FCSTID =    9
ROA   71  88  71  95 /  40  30  20  20
LYH   69  88  69  94 /  40  40  30  10
DAN   70  90  72  95 /  40  40  30  10
BLF   66  82  64  86 /  40  30  20  30
LWB   63  82  63  86 /  50  30  20  30
BCB   63  84  63  86 /  50  30  20  20
TNB   64  80  64  84 /  40  40  20  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 6, 6:30 AM EDT, 12 hours 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-070000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE THIS
AFTERNOON WITH HEAT INDICES NEAR 100 FROM DANVILLE AND POINTS
EAST.   SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS MAY
BRIEFLY PULSE TO SEVERE LEVELS...BUT ANY DAMAGE IS EXPECTED TO BE
ISOLATED AND IN THE FORM OF WIND DAMAGE.  ISOLATED RAIN AMOUNTS OF 1
TO 2 INCHES ARE ALSO POSSIBLE...THE RESULT WILL BE PONDING OF WATER
IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

VERY WARM AND HUMID WEATHER CAN BE EXPECTED THROUGH WEDNESDAY.
HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN
AREAS EAST OF THE BLUE RIDGE.  AFTERNOON THUNDERSTORMS EACH DAY MAY
PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND
DAMAGE OR SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 6, 3:34 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT SUN JUL 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    PATRICK SPRINGS           VA   60 MPH TSTM GUST
07/06/03   PATRICK                        NUMEROUS TREES DOWN.
                                          REPORTED BY PATRICK
                                          SHERIFFS OFFICE.

0305 PM    3S ROCKY MOUNT            VA   60 MPH TSTM GUST
07/06/03   FRANKLIN                       A FEW TREES DOWN.REPORTED
                                          BY FRANKLIN SHERIFFS
                                          OFFICE.
Local storm report, Jul 6, 5:01 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN JUL 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    CHRISTIANSBURG            VA   0.88 IN HAIL
07/06/03   MONTGOMERY                     PUBLIC REPORT.
Local storm report, Jul 6, 6:00 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT SUN JUL 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    BLAND                     VA   FLASH FLOOD
07/06/03   BLAND                          WATER ACROSS
                                          ROAD.REPORTED BY BLAND
                                          SHERIFFS OFFICE.

0510 PM    MADISON HEIGHTS           VA   60 MPH TSTM GUST
07/06/03   AMHERST                        NUMEROUS TREES DOWN.
                                          REPORTED BY AMHERST
                                          SHERIFFS OFFICE.

0535 PM    BLAND                     VA   FLASH FLOOD
07/06/03   BLAND                          LARGE MUDSLIDE LITTLE
                                          CREEK AREA. ROAD
                                          CLOSED.REPORTED BY BLAND
                                          SHERIFFS OFFICE.
Local storm report, Jul 6, 6:15 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT SUN JUL 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    TAZEWELL                  VA   FLASH FLOOD
07/06/03   TAZEWELL                       NUMEROUS ROADS
                                          FLOODED
                                          AND
                                          CLOSED.REPORTED BY
                                          TAZEWELL SHERIFFS
                                          OFFICE.

0550 PM    RICHLANDS                 VA   FLASH FLOOD
07/06/03   TAZEWELL                       ROADS CLOSED DUE TO HEAVY
                                          RAIN.REPORTED BY TAZEWELL
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:41 PM EDTSevere Thunderstorm WarningRNKRockingham34 min
Jul 6, 4:20 PM EDTSevere Thunderstorm WarningRNKRockingham25 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.